top of page

I Overdosed My Dog on their Epilepsy Medication - What Should I Do?


I overdosed my dog on their epilepsy medication - what should I do?

As devoted pet owners, we always strive to provide the best care for our furry companions. However, accidents happen, and in the event of an overdose of your dog's epilepsy medication, it's crucial to know what steps to take. In this blog post, we'll provide valuable advice and guidance on how to handle the situation calmly and effectively.

Stay Calm and Act Quickly:

Discovering that you've accidentally overdosed your dog's epilepsy medication can be distressing, but it's essential to remain calm and take prompt action. Here's what you should do:

Contact Your Veterinarian Immediately: The first and most crucial step is to reach out to your veterinarian without delay. Inform them of the situation and provide details about the medication, dosage, and when the overdose occurred. Your veterinarian will be able to offer tailored advice based on your dog's specific circumstances.

Follow Veterinarian's Instructions: Your veterinarian will provide guidance on how to proceed. They may instruct you to monitor your dog for any signs of adverse reactions or side effects. They may also recommend measures to mitigate the effects of the overdose, such as inducing vomiting or administering activated charcoal.

If you cannot reach your veterinarian: Depending on which country you live in, there are various pet poison telephone information lines which can advise owners directly on whether the ingested dose requires emergency visit to an out of hours veterinarian or not. Please see the following examples for the UK and USA:

I overdosed my dog on their epilepsy medication - what should I do?
I overdosed my dog on their epilepsy medication - what should I do?

Observe Your Dog Closely: Keep a close eye on your dog for any changes in behavior, such as lethargy, confusion, vomiting, difficulty breathing, or seizures. Note down any symptoms or abnormalities and report them to your veterinarian promptly.

Seek Emergency Veterinary Care if Necessary: In severe cases or if your dog is experiencing serious symptoms, seek emergency veterinary care immediately. Time is of the essence in such situations, and prompt medical intervention can be lifesaving.

Prevent Recurrence: Take steps to prevent accidental overdoses in the future. This may include double-checking medication dosages before administration, using pill organisers or reminders, and storing medications safely out of the reach of your pets.

Conclusion: I overdosed my dog on their epilepsy medication - what should I do?

Accidentally overdosing your dog's epilepsy medication can be a frightening experience, but by acting swiftly and seeking veterinary assistance, you can minimize the potential risks and ensure the best possible outcome for your dog. Remember, your veterinarian is there to help and support you through challenging situations like this. Don't hesitate to reach out to them for guidance and assistance whenever needed.

About the Author

Dr. Natascha Hedegaard BVetMed MRCVS graduated as a veterinary surgeon from the Royal Veterinary College, London, in 2018. She is passionate about optimising canine health with a holistic approach to veterinary medicine and consideration for the individual patient .She is currently undertaking her Postgraduate Certificate in Small Animal Medicine with an aim to becoming an Advanced Practitioner.

35 views0 comments

Recent Posts

See All

Comments


bottom of page